Montana, 2015Avalanche in Montana, December 19, 2015
December 19, 2015 · NWS BYZ · 1 event in 1 county or zone
A snowmobiler died in an avalanche on Saturday, December 19th outside Cooke City. The avalanche occurred on the southeast face of Sheep Mountain between Lulu Pass and Round Lake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowmobiler died in an avalanche on Saturday, December 19th outside Cooke City. The avalanche occurred on the southeast face of Sheep Mountain between Lulu Pass and Round Lake. The slide was triggered from low on the slope by the victim who was subsequently buried six fee deep. The victim had an airbag but was unable to deploy it. The slide also caught two other party members who were parked in the run out zone. One was buried up to his chest while the other was completely buried. They both deployed their air bags and escaped without injury. For a more detailed report, please see the avalanche incidents report at http://www.mtavalanche.com.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 19, 9:29 AM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 19, 9:29 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
929 AM MST SAT DEC 19 2015
.UPDATE...
ANY POTENTIAL FREEZING RAIN ACROSS NORTHERN ROSEBUD AND CUSTER
COUNTIES HAS DIMINISHED OR MOVED OUT...CONSISTENT WITH THE
CURRENT FORECAST. WINDS REMAIN STRONGER ESPECIALLY AROUND
LIVINGSTON AND THE REST OF THE FOOTHILLS...BUT WILL REMAIN BELOW
ANY CRITERIA. CURRENT FORECAST IS FOLLOWING LATEST GUIDANCE AND
OBSERVATIONAL TRENDS...SO NO UPDATE NEEDED. REIMER
&&
.SHORT TERM...VALID FOR TDY AND SUN...
SURFACE PRESSURE GRADIENT FROM IDAHO FALLS TO LEWISTOWN HAS
RELAXED SOME OVERNIGHT. WARM AIR ADVECTION HAS SERVED TO MAKE THE
ATMOSHPERE LESS STABLE IN THE LOWER LEVELS. THE COMBINATION OF
THESE TWO FACTORS HAVE ALLOWED WINDS TO STAY BELOW ADVISORY
CRITERIA MOST OF THE NIGHT AT LIVINGSTON. WINDS WILL REMAIN GUSTY
AT LIVINGSTON THIS MORNING...WITH SOME GUSTS TO 50 MPH EARLY
MORNING...BUT WILL GO AHEAD AND CANCEL THE ADVISORY AS NOT
EXPECTING GUSTS TO 60 MPH AT THIS TIME.
TODAY SHOULD BE WARMER FOR MOST LOCATIONS. WESTERN AND CENTRAL
ZONES WERE STARTING OUT QUITE WARMER WITH READINGS INTO THE 30S TO
LOWER 40S FROM BILLINGS TO LIVINGSTON. COLD AIR WAS STILL HOLDING
ON OVER THE EAST WITH READINGS IN THE TEENS. WARM AIR ADVECTION
ABOVE THE BOUNDARY LAYER WAS PRODUCING CLOUDS AND FEW LIGHT
SHOWERS EAST OF BILLINGS. HAD ADDED LOW POPS FOR THIS. SOUNDINGS
SUPPORT THE POSSIBILITY OF SOME FREEZING RAIN THIS MORNING OVER
THE EAST. A DRY SUB CLOUD LAYER COULD RAPIDLY WET BULB ZERO THE
LOWER LEVELS AND CHANGE THE PRECIPITATION TO SNOW REALLY QUICKLY.
WILL ADD A MIX OF FREEZING RAIN AND SNOW SHOWERS. ASCENT LIFTS TO
THE NORTH THIS AFTERNOON.
THE NEXT WEATHER MAKER WILL COME IN THE FORM OF A SPLITTING
TROUGH TONIGHT AND EARLY SUNDAY. SOME QG FORCING STILL PRESENT
WITH THIS SYSTEM...BUT WEAKER THAN PREVIOUS RUNS. INSTABILITY WAS
NOT AS GREAT AS THE LAST COUPLE OF RUNS EITHER. THUS...MODELS HAVE
BACKED OFF ON QPF TONIGHT FOR WESTERN AND CENTRAL ZONES. THE
ATMOSPHERE WILL NOT BE TERRIBLY COLD EITHER...SO SNOW RATIOS WILL
LIMIT ACCUMULATIONS. KEPT LIKELY POPS IN FOR WESTERN AND CENTRAL
ZONES TONIGHT AS MODELS HAVE BEEN CONSISTENT WITH BRINGING IN
ASCENT. WILL ALSO MAINTAIN SNOW AMOUNTS ON THE ORDER OF A TRACE TO
2 INCHES. SOME INSTABILITY MAY PRODUCE ISOLATED 3 INCH REPORTS BUT
THESE SHOULD BE THE EXCEPTION RATHER THAN THE RULE. WILL OPT TO
NOT ISSUE ANY HIGHLIGHTS AT THIS TIME. DO HAVE A COUPLE MORE MODEL
RUNS TO ANALYZE IN CASE NEED TO LAUNCH AN ADVISORY LATER. THE MOST
LIKELY LOCATION FOR AN ADVISORY...IF ISSUED...WOULD BE OVER THE
WEST AND ALONG THE FOOTHILLS.
SNOW WILL TAPER OFF OVER SOUTHERN ZONES SUNDAY MORNING. HIGH
TEMPERATURES SHOULD BE AROUND SEASONAL AVERAGES AND SLIGHTLY
COOLER THAN TODAY. WINDS WILL INCREASE OVER THE UPPER YELLOWSTONE
AND UPPER STILLWATER VALLEYS SUNDAY NIGHT. WINDS ARE EXPECTED TO
REMAIN BELOW ADVISORY CRITERIA AT THIS TIME. TWH
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MODELS WERE IN GOOD AGREEMENT THROUGH MUCH OF THE PERIOD IN
SHOWING AN ACTIVE WESTERLY FLOW WITH CHANCES OF SNOW EACH PERIOD.
FIRST SHORTWAVE TROUGH CROSSES THE AREA ON MON ACCOMPANIED BY
MOISTURE OVER AND NEAR THE MOUNTAINS. ANOTHER TROUGH MOVES THROUGH
IN THE MON NIGHT/TUE TIME FRAME BRINGING CHANCES FOR SNOW AS FAR E
AS KBIL. ANOTHER TROUGH FOLLOWS ON IT/S HEELS TUE NIGHT/WED FOR A
SLIGHTLY BETTER CHANCE OF SNOW ACROSS THE AREA. WED NIGHT AND THU
LOOKED DRIER BEFORE THE NEXT SYSTEM MOVES INTO THE REGION THU
NIGHT THROUGH CHRISTMAS. THE GFS SHOWED A SPLITTING TROUGH WHILE
THE ECMWF BREAKS THE SYSTEM INTO TWO PARTS. THE GFS HINTS AT A LOW
MOVING THROUGH S WY WHICH IS A LITTLE FAR S FOR THE FORECAST AREA
TO GET MUCH SNOW AND THE ECMWF WRAPS A LOW UP OVER THE DAKOTAS
BRINGING SNOW TO EASTERN PARTS OF THE AREA. WILL HAVE TO WATCH HOW
THESE MODEL DIFFERENCES RESOLVE OVER TIME. A RIDGE BEGINS TO BUILD
BACK INTO THE AREA FOR SAT WITH DRIER WEATHER. OVERALL...THE ABOVE
SYSTEMS LOOK TO BE QUICK MOVING FOR LIMITED AMOUNTS OF SNOW.
MON THROUGH WED SHOULD BE IN THE 30S...WITH 20S FOR THU AND FRI.
ARTHUR
&&
.AVIATION...
GUSTY SW SURFACE WINDS WILL CONTINUE TO DECREASE OVER KLVM
THROUGH THE DAY. CHANCES FOR RAIN/SNOW WILL BRING MVFR CONDITIONS
TO AREAS W OF KBIL TODAY. THERE WILL BE A LOW CHANCE OF
SNOW/FREEZING RAIN OVER KMLS LATE THIS EVENING AS TEMPERATURE
PROFILES ARE SUPPORTIVE BUT PRECIP MAY NOT BEGIN TO FALL THROUGH
THIS UNTIL AFTER THE WARM NOSE ERODES BY AROUND MIDNIGHT. CHANCES
FOR SNOW WILL OVERSPREAD THE AREA FROM W TO E TONIGHT WITH THE
BEST CHANCES FROM KBIL W UNTIL ABOUT MIDNIGHT AND S OF A LINE FROM
KLVM TO KBIL AFTERWARD. MVFR/IFR CONDITIONS WILL ACCOMPANY THE
SNOW TONIGHT. MOUNTAIN OBSCURATIONS WILL INCREASE OVER THE
CRAZYS...BEARTOOTHS AND ABSAROKAS TODAY... WITH ALL AREAS
MOUNTAINS OBSCURED BY TONIGHT. MROWELL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 042 023/032 020/033 022/037 026/033 015/027 011/021
1/B 72/J 11/N 22/J 32/J 11/E 12/J
LVM 042 021/033 021/033 024/039 022/030 017/026 008/023
4/W 82/J 22/J 33/W 32/J 22/J 23/J
HDN 041 023/035 016/037 016/040 023/035 009/030 008/023
1/B 62/J 11/B 22/J 32/J 11/E 12/J
MLS 038 021/034 017/035 016/034 017/032 012/028 008/023
2/J 31/E 11/B 11/E 33/J 11/B 12/J
4BQ 042 021/035 019/036 017/038 022/032 015/030 011/025
0/B 34/J 11/E 11/E 32/J 11/B 12/J
BHK 041 020/033 016/035 016/033 016/028 013/028 011/024
0/B 32/J 01/B 11/E 22/J 11/B 12/J
SHR 044 021/033 015/035 014/038 018/030 011/029 011/024
0/B 44/J 12/J 11/E 22/J 21/B 23/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 19, 3:42 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
342 AM MST SAT DEC 19 2015
MTZ028>042-056>058-063>068-WYZ098-099-201100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
342 AM MST SAT DEC 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Avalanche, Absarokee / Beartooth Mountains
- When
- December 19, 1:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Hawaii, December 19, 2015$20,000 · 52 kt wind · 1 event
- High Wind in Colorado, December 19 to 20, 201565 kt wind · 4 events
- Heavy Rain in Hawaii, December 19 to 22, 20153 events
- Lake-Effect Snow and Winter Weather in New York, December 19 to 20, 20152 events
- High Wind in Washington, December 19 to 20, 201553 kt wind · 2 events
- High Wind in Wyoming, December 19, 201554 kt wind · 1 event
- Dense Fog in Colorado, December 19, 20151 event
- Heavy Snow in Oregon, December 19, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611161.